MIGRAINE HEADACHES & NAUSEA
Posted on: 06/08/2016
Most practitioners can tell you that two important features for diagnosing migraines are photophobia and nausea. Most, however, cannot tell you with certainty the specific correlation between migraines and nausea. Luckily, we are here to shed some light on the topic.
Many prominent neurologists and migraine specialists have reported that during a migraine headache, arteries in the head (especially in the temporal area) dilate extensively. These widened arteries stretch nerve fibers that encircle the surrounding arteries, causing them to send impulses to the brain. In turn, these nerve impulses cause pain and activate the sympathetic nervous system (SNS). The SNS originates in the spinal cord and extends to organs throughout the body, which includes the stomach and intestines.
The SNS controls the body’s “fight or flight” response, mobilizing the body for action by speeding up the heart rate, raising blood pressure, and slowing digestion significantly. As the process of slowing digestion continues, the SNS closes the pyloric sphincter (consisting of the smooth muscle that separates the stomach from the upper part of the intestines). As a result, the stomach begins to dilate and any leftover food staying in the stomach can cause intense nausea and vomiting that often accompany migraine headaches.
This phenomenon explains why migraine medications that are taken by mouth are less effective once the migraine has progressed significantly. Unfortunately, during this time oral migraine medications are often poorly absorbed into the bloodstream.
The key to treating nausea associated with migraines is to take the migraine abortive therapies as soon as possible after the onset of migraine. Many neurologists and headache specialists use a cocktail of abortive medications to include anti-nausea medications. One such medication that had been used extensively in I.V. infusion therapy for status migrainosis (a migraine attack lasting longer than 72 hours) is Compazine.
If you are experiencing nausea or migraine symptoms, consult with your doctor to determine the best type of treatment and medication. SEO services by KNB Online Inc.